Diphenhydramine is a ubiquitous OTC medicine found in almost everyone’s medicine cabinet. It is commonly known as Benadryl® or Banophen®. It treats allergies, itching, hives, URI symptoms, motion sickness, and insomnia. The drug comes in capsules, cough and cold preparations, and topicals. It almost meets the old-fashioned definition of a cure-all.
Unfortunately, the diphenhydramine (DPH) found in Benadryl® can also be abused recreationally for delirium and hallucinosis, particularly by teenagers and young adults. It is cheap and easy to obtain. It is also being used more often in suicidal gestures. In 2013, there was a spike in diphenhydramine-related suicide exposures reported to the Missouri Poison Center (223 total). In subsequent years, the numbers declined by over half; however, there was a 42% increase in DPH suicide gestures between 2014 and 2015. The total for 2016 has nearly surpassed the total for 2015, and the year is not over yet.
If someone drinks too much Benadryl®, beware of a Diphenhydramine overdose because it can cause significant toxicity. Proper management is crucial because choosing the wrong treatment for certain toxic symptoms could result in fatal cardiac complications.
Unfortunately, diphenhydramine (DPH) is also abused recreationally for delirium and hallucinosis, particularly by teenagers and young adults, since it is cheap and easy to obtain. It is also being used more often in suicidal gestures. In 2013, there was a spike in diphenhydramine-related suicide exposures reported to the Missouri Poison Center (223 total). In subsequent years, the numbers declined by over half; however, there was a 42% increase in DPH suicide gestures between 2014 and 2015. The total for 2016 has nearly surpassed the total for 2015, and the year is not over yet.
Diphenhydramine in overdose can cause significant toxicity. Proper management is crucial because choosing the wrong treatment for certain toxic symptoms could result in fatal cardiac complications.
MECHANISM OF TOXIC ACTION IN OVERDOSE
Diphenhydramine is a first generation H1-histamine receptor antagonist with prominent sedative and anticholinergic effects. DPH crosses the blood brain barrier, accounting for the central anticholinergic syndrome of agitation, combativeness, delirium and hallucinations. Rhabdomyolysis may result from prolonged physical agitation, particularly fighting against restraints.
Classic peripheral anticholinergic symptoms may be overshadowed by the central effects. These include tachycardia, dry flushed skin, dry mucous membranes, thick secretions, mydriasis, urinary retention, and quiet bowel. Ingested drugs may be more slowly absorbed, resulting in a delayed time to peak and longer course of toxicity than otherwise expected. Elevated body temperature due to impaired heat dissipation is possible, especially in warm ambient environment.
Other overdose effects include blockade of sodium and perhaps potassium channels in the heart, which increases risk of seizures and arrhythmia. There is also modest NMDA receptor antagonism (think PCP-like).
|Table 1: Diphenhydramine Toxicity|
|“Mad as a hatter”: Inhibition of muscarinic receptors in the CNS leads to delirium, agitation, combativeness, confusion, restlessness, hallucinations, ataxia, tremor, seizures.|
|Peripheral Anticholinergic Toxicity||“Dry as a bone”: Inhibition of muscarinic receptors in the sweat glands and salivary glands.|
|“Red as a beet”: Vasodilation sends blood to the skin to adjust for lack of sweating.|
|“Hot as a hare”: Rise in temperature due to decreased sweating.|
|“Blind as a bat”: Muscarinic block inactivates the sphincter which normally constricts the pupil, so only the radial muscle, actively pulling the pupil open, is operating. The inactivated ciliary muscles prevent accommodation for near vision, resulting in blurred vision.|
|“Full as a flask”: Reduced muscarinic control over the detrusor muscle in the bladder and urethral sphincter leads to urinary retention.|
|Cardiac Toxicity and Other Effects||Wide QRS, prolonged QT: Blockade of sodium and potassium channels in the heart.|
|Tachycardia: Reduced vagal action in the heart.|
|Rhabdomyolysis: May result from intense or prolonged agitation.|
|Interference with NMDA receptor: Additive to CNS toxicity.|
TREATMENT OF CRITICAL TOXICITY
Central anticholinergic delirium usually responds to benzodiazepines. Some physicians use the reversible cholinesterase inhibitor, physostigmine, as an antagonist of central and peripheral anticholinergic toxicity. Physostigmine is not recommended for diphenhydramine toxicity by the Missouri Poison Center since it can precipitate seizures and worsen cardiac toxicity.
Wide QRS complexes indicate delayed ventricular depolarization due to sodium channel blockade. If QRS is significantly prolonged, there is increased risk of ventricular arrhythmias and seizures. Treatment for wide QRS includes sodium bicarbonate by bolus followed by continuous infusion.
Prolonged QT interval may occur due to concurrent block of potassium channels which delays repolarization, although this is less common than wide QRS. Markedly prolonged QT, especially with heart rate less than 100, increases risk for Torsades (polymorphic V tach). Appropriate treatment for prolonged QT interval is restoration of low serum potassium and magnesium to high-normal range. If Torsade occurs, standard therapies include magnesium, cardioversion, and overdrive pacing as indicated.
Seizures should be treated as any toxin-induced seizures with benzodiazepines as first line therapy, followed if needed by a full load of phenobarbital, then propofol, and then general anesthesia with or without paralysis and continuous bedside EEG monitoring (in that order). Do not use phenytoin or fosphenytoin because these agents further block sodium channels and may precipitate life-threatening conduction defects and intractable arrhythmia.
You can expect a complicated web of toxicity in an overdose of diphenhydramine. Our advice to you is to call the Missouri Poison Center. Our specially trained nurses, pharmacists and medical toxicologist can provide you with the most up to date treatment advice.